Message Boards » Food and Nutrition

TOPIC: prescribed steroids for bronchitis

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
January 16, 2013 3:32 PM
So I have bronchitis and today the doc gave me a steroid shot and four days worth of oral steroids. Sooo...are these going to make me more hungry than usual? I'm already frustrated that I haven't been able to hit the gym since last Wed. due to my kids being sick and now me.
Thanks!
January 16, 2013 4:05 PM
bump...I'm hungry people!!! LOL... Is it a mental thing?
January 16, 2013 4:05 PM
If anything, they might reduce your appetite.
January 16, 2013 4:14 PM
ok, thanks. It's probably all in my mind!!

"Control your mind or it will control you"
January 16, 2013 4:15 PM
I just got off of steroids...3 doses for a asthma flare up and they didn't make me hungry.
  9399375
January 16, 2013 4:15 PM
I'm not sure what they gave you, but Prednisone will definitely increase your appetite.
January 16, 2013 4:16 PM
Sometimes they do, sometimes they don't. When I have bronchitis I am usually coughing so hard that I can't eat though.
  5491015
January 16, 2013 4:17 PM
i had to get a cortisone shot but didnt get particularly hungry, depends what you had.

if youve been cooped up in the house is it possible youre bored? this always sets me off! lol
Edited by username_misso On January 16, 2013 4:17 PM
January 16, 2013 4:17 PM
depends on the steroid i am guessing, some i take gave me strange cravings. i just make sure i drink lots of water especially when taking them.
  33080898
January 16, 2013 4:18 PM
Hi, I've been off and on oral steroids since June (more on than off as of recent) and I haven't seen a big difference in appetite. If anything, they can make you a little hyperactive which could offset any appetite increase. This is why I'm always told to take mine at morning, not at night because otherwise they can keep you up at night. As always though, every person responds a little bit differently so your experience might be different than mine.
January 16, 2013 4:19 PM
Why would they?
January 16, 2013 4:19 PM
Most probably the corticosteroid given will increase appetite slightly.
January 16, 2013 4:19 PM
YES, when I was on Prednisone for bronchitis last winter I was starving so I just filled up on healthy foods but I will warn you, they make you retain water like crazy so that weeks weigh in was frightening but once I was off them a week or so the water weight left. Made me very ragey and hyper, had trouble sleeping and some days wanted to kill everyone in sight. I worked out while I was on them (don't tell the doctor) and I noticed my heart rate when very high while just walking (so they seem to raise your heart rate as well). I had a very clean house that week because they caused me to have a ton of energy. Hope you feel better soon
  4575945
January 16, 2013 4:21 PM
make sure you have plenty of healthy snacks available so if they do make you hungery you don"t go for the crap :)
  25158162
January 16, 2013 4:21 PM
It depends. I have asthma and when I had a bad flare up I was on a high dose of prednisone and I was like a teenage linebacker when it came to food! I out ate my husband (he's 5'11 and 250) and my two daughters (one's a preteen/gymnast) put together. It's only temporary though... when the steroids are over, the eating will be too tongue
  12201653
January 16, 2013 4:21 PM
Steroids are for asthma, not bronchitis. Not even asthmatic bronchitis.
And yes Prednisone will absolutely make you hungry.
Severe hunger is a well known side effect.
Take Prednisone for too long and it will change your metabolism. You will gain weight easily and find it extremely difficult to lose.

If you are only taking the pills for a few days, you should be OK re the metabolism bit.
(Doc really should have given you inhaled steroids - they don't make one hungry.)

I've been asthmatic for 35 years and have been through the MILL with doctors who don't know **** about how to treat it.
January 16, 2013 4:23 PM
^^^ What she said!
  29178375
January 16, 2013 4:25 PM
QUOTE:

Steroids are for asthma, not bronchitis. Not even asthmatic bronchitis.
And yes Prednisone will absolutely make you hungry.
Severe hunger is a well known side effect.
Take Prednisone for too long and it will change your metabolism. You will gain weight easily and find it extremely difficult to lose.

If you are only taking the pills for a few days, you should be OK re the metabolism bit.
(Doc really should have given you inhaled steroids - they don't make one hungry.)

I've been asthmatic for 35 years and have been through the MILL with doctors who don't know **** about how to treat it.


? I thought corticosteroids were used to reduce inflammation and swelling
January 16, 2013 4:27 PM
Everyone is different when it comes to how they react to medication. Some get more hungry some lose their appetite when on steriods. You may even seem to gain weight on the steriod even if you don't eat more than you usually do. They are a great mediacation and since you are currently sick. I would worry more about getting healthy then if the medication will make you more hungry. Bronchitis can turn into pneumonia if not treated correctly. So get well then get back on the wagon.
  35171197
January 16, 2013 4:31 PM
QUOTE:

Steroids are for asthma, not bronchitis. Not even asthmatic bronchitis.
And yes Prednisone will absolutely make you hungry.
Severe hunger is a well known side effect.
Take Prednisone for too long and it will change your metabolism. You will gain weight easily and find it extremely difficult to lose.

If you are only taking the pills for a few days, you should be OK re the metabolism bit.
(Doc really should have given you inhaled steroids - they don't make one hungry.)

I've been asthmatic for 35 years and have been through the MILL with doctors who don't know **** about how to treat it.




Like one of the other members said steroids are for inflammation and swelling, which can come along with bronchitis as well as asthma, but they aren't only used for asthma.
  35171197
January 16, 2013 4:31 PM
Thans guys. Lots of perspective here. Yes, it is prednisone I was prescribed, but only for four days. I don't think I'll weigh myself those days. Some of my co-workers had warned me about the appetite thing and I was thinking, "darn, I wish they hadn't told me that". But they also said I might have trouble sleeping. Hopefully my cough meds will help me sleep.

Ok, had 300 cals left, cracked open a pom and feel great now. (as far as hunger) I TRUELY think bordem is part to blame. The kids have been sick since last Thursday, so they are not doing their after-school stuff and I haven't been going to the gym, which is part of my nightly routine.

This message board is helping though!!

Thanks guys!! (AND gals!)

Reply

Message Boards » Food and Nutrition

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.